Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 239, NWS Baltimore/Washington

June 18, 2011Grant County, Hardy County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 18, 2011, 6:04 PM EDT for Grant County, Hardy County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2011, 6:04 PM EDT (22:04 UTC)
Expired
Jun 18, 2011, 6:30 PM EDT
In force
26 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Grant County, WV, Hardy County, WV

The radar

The Sterling radar (KLWX), 133 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:04 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 18, 3:04 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUN 18 2011

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...AS
A STALLED FRONTAL BOUNDARY INTERACTS WITH A SERIES OF SHORTWAVES.
A RETURN OF HOT CONDITIONS THROUGH MIDWEEK WITH BUILDING HIGH
PRESSURE...THEN A COLD FRONT IMPACTS THE REGION LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SFC ANALYSIS STILL DEPICTS TROUGH FROM DELMARVA TO NC. ISOLATED
SHOWERS HAVE DEVELOPED FROM THE CENTRAL BLUE RIDGE AND WEST WHERE
THE SFC TEMPS HAVE REACHED THE UPR 80S. THICK CI EAST OF
THERE...AND ACROSS THE METRO AREAS...HAS LIMITED TEMPERATURES AND
SHOWER/STORM ACTIVITY. THIS IS DESPITE BOUNDARIES EAST OF THE BLUE
RIDGE FROM EARLY MORNING ACTIVITY AND THE STATIONARY FRONT. CI
WILL ACTUALLY THIN A BIT THE REST OF THE AFTERNOON PER VIS
SATELLITE...ALLOWING SOME UPR 80S TO BE REACHED. SO...WHILE POPS
WERE DELAYED A BIT IN THE GRIDS...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS THE LWX CWA LATER THIS
AFTERNOON INTO THE EVENING. SEVERE THREAT IS QUITE LIMITED FROM CI
AND MID LEVEL INVERSION/S/.

TONIGHT...ONGOING MCS ACTIVITY MOVING INTO THE EASTERN OH VLY IS
EXPECTED TO WANE THIS EVENING...THOUGH FORCING FROM THE REMNANTS
MAY SET OFF ADDITIONAL ACTIVITY OVER THE SWRN PORTIONS OF THE
CWA...THEREFORE SCATTERED THUNDERSTORMS WERE INCLUDED THROUGH
MIDNIGHT. MIN TEMPS MID 60S WEST...LOW 70S EAST.

&&

.SHORT TERM /LATE TONIGHT AND SUNDAY/...
12Z NAM/GFS DEVELOP A LOW ALONG THE STATIONARY FRONT OVER SE VA
LATE TONIGHT THROUGH SUNDAY. THE GFS IS MORE
AGGRESSIVE...SUGGESTING QUITE A RAINMAKER ACROSS THE SERN SECTIONS
OF THE CWA. HOWEVER...N-SIDE PRECIP IS ALMOST ALWAYS OVERDONE IN
THESE SITUATIONS /THOUGH THEY ARE MORE OF A COOL SEASON
FEATURE/. GIVEN NELY LLVL FLOW...SCATTERED SHOWERS WERE ADDED TO
THE SUNDAY MORNING GRIDS. AFTERNOON ACTIVITY LOOKS AGAIN BEST OVER
THE SWRN SECTIONS...WHERE SCATTERED THUNDERSTORMS WERE INCLUDED.
MAX TEMPS MUCH LOWER THAN PREVIOUSLY ADVERTISED...GIVEN THE CLOUDS
AND NELY FLOW FROM THE DEVELOPING LOW. EXPECT LOW TO MID 80S EAST
OF THE BLUE RIDGE...MID 80S KCHO AND WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

A WARM FRONT WILL LIFT THROUGH THE AREA MONDAY...ALLOWING FOR A HOT
MID WEEK WITH TEMPS IN THE MID 90S TUE AND WED. 850 MB TEMPS ARE
FORECAST TO BE 20-22C. THAT WILL BRING THE POTENTIAL FOR HEAT
ADVISORIES AND WILL BE MENTIONED IN OUR HAZARDOUS WEATHER OUTLOOK.
HOWEVER WITH THE HOT AIRMASS OVER US...SHOULD BE JUST SCT TO
ISOLATED TSTMS DURING THE EARLY TO MID WEEK. A COLD FRONT SLOWLY
MOVING THRU THU AND FRI WILL BRING A BETTER CHANCE OF TSTMS AND
SOMEWHAT COOLER TEMPS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
ISOLATED SHOWERS DEVELOPING FROM THE BLUE RIDGE AND WEST WILL
BECOME SCATTERED THUNDERSTORMS LATER THIS AFTERNOON. DEVELOPMENT
EAST OF THE BLUE RIDGE IS LIMITED BY THICK CI FROM OVERNIGHT
STORMS WEST. SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EVENING AT BEST.

A LOW DEVELOPS ACROSS THE SOUTHERN MID ATLANTIC LATE TONIGHT INTO
SUNDAY MORNING...BRINGING SHOWERS...POSSIBLE AFTERNOON
THUNDERSTORMS.

ISOLATED TO SCATTERED TSTMS WILL BE THE MAIN AVIATION THREAT FOR THE
UPCOMING WEEK WITH THE BEST CHANCES THU.

&&

.MARINE...
NO HEADLINES ANTICIPATED INTO NEXT WEEK. A STATIONARY FRONT
REMAINS FROM THE DELMARVA TO NORTH CAROLINA. A FEW THUNDERSTORMS
EXPECTED LATE THIS AFTERNOON INTO THE EVENING ACROSS THE
CHESAPEAKE BAY REGION. A SURFACE LOW WILL MOVE EAST ALONG THE
FRONT LATE TONIGHT THROUGH SUNDAY MORNING.

WINDS SHOULD REMAIN BELOW SCA LVLS THRU ERY NEXT WEEK ALTHOUGH SLY
CHANNELING MAY YIELD HIGHER GUSTS NEAR 15 KT TUE AND WED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...CS
AVIATION...BAJ/CS
MARINE...BAJ/CS
Hazardous weather outlook, Jun 18, 3:07 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT JUN 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
190915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID AIR WITH AFTERNOON TEMPERATURES FORECAST TO BE IN
THE MID 90S WILL BRING THE POSSIBILITY OF HEAT ADVISORIES ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-190915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
307 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 3:32 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             2 NE GLENDOWER          37.86N  78.51W
06/17/2011  E1.25 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101027

CJL
Local storm report, Jun 18, 3:33 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 NNE SCOTTSVILLE       37.84N  78.48W
06/17/2011  E1.25 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101028

CJL
Local storm report, Jun 18, 3:34 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 NNE SCOTTSVILLE       37.85N  78.47W
06/17/2011  E1.00 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101029

CJL
Local storm report, Jun 18, 3:36 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 NE SCOTTSVILLE        37.83N  78.47W
06/17/2011  E0.88 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101030

CJL
Special weather statement, Jun 18, 4:31 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SAT JUN 18 2011

WVZ055-502-182100-
HARDY WV-EASTERN GRANT WV-
431 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF PETERSBURG...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE RIG AND FISHER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3912 7901 3894 7896 3895 7914 3904 7916
TIME...MOT...LOC 2032Z 262DEG 6KT 3900 7908

KRAMAR
Special weather statement, Jun 18, 5:58 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT SAT JUN 18 2011

WVZ055-502-182230-
HARDY WV-EASTERN GRANT WV-
558 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF MEDLEY...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3924 7898 3909 7893 3912 7908 3920 7909
TIME...MOT...LOC 2158Z 255DEG 6KT 3915 7903

KRAMAR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:29 PM EDTSpecial Weather StatementLWXMadison31 min
Jun 18, 2:35 PM EDTSpecial Weather StatementLWXMadison25 min
Jun 18, 4:25 PM EDTSpecial Marine WarningLWX35 min
Jun 17, 8:18 PM EDTSpecial Weather StatementLWXGrant42 min
Jun 18, 12:44 AM EDTSpecial Weather StatementLWXGrant, Mineral46 min
Jun 18, 4:31 PM EDTSpecial Weather StatementLWXGrant29 min
Jun 18, 5:58 PM EDTSpecial Weather StatementLWXGrant32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.